It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board


Osteoporosis Board Index


I have moderate Osteoporosis . It is probably caused by an early hysterectomy plus chemotherapy for breast cancer forcing an early menopause. Three years ago I was diagnosed with Osteoporosis and was initialy put on evista . Within weeks I was getting such bad leg cramps every night the doc took me off pills immediately and I was put on fosamax. After a while I noticed my hair was falling out quite badly and it worried me every time I washed my hair as I would have to sweep up the bathroom floor but I put it down to lack of hormones due to all my previous treatment. Around the same time I supposedly contracted an ear virus that gave me intermittent dizzy spells. This went after a while but returned every few months, also I had blurred vision. As my eysight was not A1 anyway I put this down to age deterioration. I took fosamax for about 18 months and then as I was getting a lot of heartburn my doc thought that I would be better on actonel. I started taking it about 12 months ago. My hair loss still continued but I had grown accustomed to having a permanent 'bad hair day' and constant vaccuming the bathroom floor. I was still getting the dizzy spells but added to these I was also getting heart palpitations, sometimes bad enough to stop me in my tracks plus my eyesight was still blurred. All this got me down so much that I first went to have my eyes tested and was told that it was due to age deterioration and would get worse until I was about 65 and then it would probably stay the same. I also complained to my doc who was fed up with having me as a constant patient ,about the palpitations and the dizzy spells. ( I have never got around to complaining about the hair loss) . She was so obviously annoyed with seeing me that she sent me first to a hearing specialist , who in turn sent me for a brain scan as he thought it could be a tumour behing my ear. Of course nothing showed up and he also gave me the old thingy about age deterioration. I went for a heart test also and there was nothing to show on this side either. I think I ended up feeling that I was wasting valuable medical time that could be given to the really sick. My doctor in the meantime was so fed up with me that we had a few angry words as she said that 'of course it was all my menopause' and I would just have to put up with it. Then one day I found this page and started reading about other ways of helping this disease rather than taking pills. Six weeks ago I decided to stop taking and osteoporosis pills and within one month my hair loss has completely stopped and my hair is a lot healthier looking. I havent had any more dizzy spells or heart palpitations and my hearing is a lot better. I have noticed within the last week that my eyesight is rapidly improving. I am amazed that just taking these pills could have caused me to have such an uncomfortable life . I havent told my doctor yet that I have stopped taking the pills as I know she will not agree with me on the side effects I was suffering but I feel that I have to take matters into my own hands. The only thing is , will I suffer in the long run. I am trying to adjust my diet and would appreciate any help on this matter. I have increased my calcium intake with food but I dont want to take any calcium pills. Some of you seem to be into the green veg juice , are there any recipes out there you could share. I have started walking more than I was doing before. I forgot to mention that at the end of my list of side effects was a bloated stomach and some weight gain. My stomach is going down and so is my weight but very slowly. Sorry to list so much but no-one else seems to have mentioned most of the side effects that I was having and I was wondering if maybe people are having these side effects but like me just dont realise and think that they are just part of life. By the way I am 55 which made me 52 when I was diagnosed.
Maranui,
My situation sounds a great deal like yours. I have a lot of the same symptoms caused from both Fosamax and Actonel (35mg wkly). I took Fosamax for 2-1/2 yrs, started having problems w/throat & Rhumatologist wanted me to try Actonel daily. Then it became availabe in a wkly 30mgs., now 35 mgs. Well, from the start I told him I was gaining a lot of weight, laughed at me and said age, metabolism, etc. Also noticed my hair was thinning a lot, started having a lot of IBS type symptoms, diahhrea. Now after taking this Actonel 35mgs. my hair is REALLY falling out & my weight is up from 110 to 125, of course I'm a small framed person w/thin bones & have only weighed 100-110 for many years, had four kids & never weighed this much. My question for input is something that is haunting me. If I do not take this "stuff" for bone building, will I be sorry in 5-10 years (I'm 65 now, don't feel it or act it ho ho) after I break a hip? Or, will the FDA or AMA come out w/updated studies and say "GET OFF ANY BONE BUILDING MEDS", they are causing A thru Z problems w/liver/kidney function, heart etc????? I would probably feel more safe taking the 1500 mgs. calcium & try to get more exercise. I used to walk daily & ate all the right foods & did all the right things & still I am osteoperatic very bad!!!. My mother had it also, so genetics play the biggest role, I believe. I still try to eat healthy (somewhat, I love sweets). So, at any rate, just wanted to give my 2 cents worth on this subject, I'm seeing the symptoms of hair loss, weight gain, no energy, increased heart arrythymias (I already take beta blockers for heart PAC's & PVC's) & jut generally not feeling like myself. Any input or suggestions appreciated. What can we offer eachother? The Dr's are telling us we need to build bones & it's up to each of us to do what WE feel best for ourselves. Look what happened w/HRT, now everyone who took it for a few years are probably switching to Fosamax or Acontel. What a deal huh? Are you as confused as I am? :(
Am looking for more response to my post re:hair loss and weight gain. I have had hair loss since starting Fosamax & this a.m. after showering, the tub had a ring only IT WAS MY HAIR, I was so shocked. Hair loss seems much worse since going on Actonel 35mgs. wkly. for about 8 weeks now. Fosamax is made by Merck & Co, Inc. Actonel by Proctor/Gamble. It's the b..something chemical in all this Fosamax,Actonel, Dedrinate stuff that gives the side effects. The primary one is, of course, esophagel problems, heart burn, stomach burning etc. Mine seems to be hair/weight. I recently had a blood work-up, no thyroid problem so what else can I blame this this incidence on,if not the bone building agent in Fosamax & Actonel? Anyone else with similiar symptoms, please reply. Each of us are unique and what bothers one may not another. Any resonse appreciated. Thanks
When I first wrote this article I had only recently stopped Actonel. I am still improving in myself and I can now see where my hair is growing back and getting thicker. None of my other symptoms ( side effects) have returned so I am still convinced they were caused by these drugs. I went before Christmas to my female doctor , who in many ways was sympathetic but very non commital. I explained to her why I did not want to continue on these medications . She said to me that it is the patients right to refuse medication even if it was beneficial. I told her all my side effects and she only kept saying ' well it could be' but I dont think she was convinced. She said that probably diet could help slow the loss but only very slightly but it would not prevent bone loss. She also said that calcium supplements were not beneficial in a big way . Walking she said was the only thing that had been a proven success but still in a small way. The outcome was that she said that I would still continue to lose bone if I didnt take any medications. We agreed eventualy that I would continue as I am at the present ,( trying to eat a reasonable amount of calcium plus adequate walking ) until I have my next bone scan in about 14 months time and see what my level is then.





All times are GMT -7. The time now is 09:19 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!